Florida, 2004

Damaging Wind in Florida, July 11, 2004

July 11, 2004 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 11, 5:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 11, 5:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 PM EDT SUN JUL 11 2004

.DISCUSSION...MODERATE NW FLOW IS KEEPING THE SEA BREEZE FRONT
PINNED IN THE COASTAL COUNTIES. DEEP LAYER RIDGE IS EFFECTIVELY
SUPPRESSING CONVECTION ALONG MOST OF THE BOUNDARY. THE ONLY AREAS TO
SEE ANY ACTIVITY HAVE BEEN DIXIE AND FRANKLIN COUNTIES. A LOOK OUT
THE W FACING WINDOW HERE CONFIRMS NO VERTICAL DEVELOPMENT TO THE
CUMULUS CLOUDS. THINGS ARE MUCH MORE ACTIVE TO OUR E OVER NE FL
WHERE THE E COAST SEA BREEZE CONVECTION WAS ENHANCED BY AN UPSTREAM
SHORT WAVE OFFSHORE OVER THE ATLANTIC. FORTUNATELY, THE STORMS HAVE
BEEN WEAKENING BY THE TIME THEY REACH THE SUWANNEE RIVER. THE
OFFICIAL MAX TEMP TODAY AT TLH WAS 95, SAME AS YESTERDAY. THIS
REMAINS THE SUMMER MAXIMUM SO FAR IN T TOWN. FWC AND MET TEMP
GUIDANCE HAS BEEN RUNNING TOO HOT BY A FEW DEGREES RECENTLY. MAV IS
DOING A BETTER JOB. HIGH SOIL MOISTURE FROM ALL OF THE RAIN OVER THE
LAST 5 WEEKS IS LIKELY PREVENTING US FROM REACHING THE UPPER 90S.

&&

.UPDATE...ISSUED AN EARLY UPDATE TO ACCOUNT FOR RADAR TRENDS. FEEL
CONFIDENT ENOUGH TO LOWER POPS ACROSS THE NWRN 2/3 OF THE FORECAST
AREA. KEPT A 20 POP FOR FL COASTAL ZONES. FOR DIXIE AND LAFAYETTE
AND USED HIGH SCATTERED POPS. WILL LIKELY ISSUE A LATE EVENING
UPDATE TO REMOVE POPS ENTIRELY. WILL ALSO REDUCE CLOUD COVER IN THE
GRIDS AS MOST AREAS SHOULD CLEAR OUT AFTER SUNSET. ONE EXCEPTION
WILL THE THE ERN BIG BEND AND SC GA, WHICH WILL HAVE A SUBSTANTIAL
CIRRUS SHIELD FOR A WHILE TONIGHT. TEMPS AND WINDS LOOK REASONABLE.

&&

.MARINE...TONIGHTS FORECAST LOOKS ON TRACK. EXPECT W-NW WINDS THRU
MID-WEEK AS SURFACE RIDGE REMAINS W OF THE COASTAL WATERS. WINDS
BACK TO W-SW AHEAD OF APPROACHING COLD FRONT LATE IN THE WEEK. WIND
SPEEDS WILL REMAIN 10 KNOTS OR LESS W/ SEAS 2 FEET OR LESS THRU THE
PERIOD.

&&

.FIRE WEATHER...THIS AFTNS RH VALUES SIMILAR TO YESTERDAY W/ MIXING
OF DRIER MID-LEVEL AIR DROPPING VALUES TO AROUND 40% OVER THE
INTERIOR. AS DEEP LAYER RIDGE SHIFTS FURTHER W...GULF MOISTURE
INFLUX WILL KEEP RH VALUES WELL ABOVE CRITICAL THRESHOLDS THRU MUCH
OF THE WEEK.

&&

.PREV DISCUSSION...
100 PM EDT SUN JUL 11 2004

SHORT TERM (TONIGHT-WED)...MODELS ARE IN GOOD AGREEMENT W/ THEIR
RETROGRESSION OF THE MID/UPPER LEVEL RIDGE INTO THE ROCKIES...
ALLOWING A TROUGH TO DIG DOWN THE EASTERN SEABOARD BY THE END OF THE
PERIOD. THIS WILL MAINTAIN A N-NW FLOW ALOFT...WHICH WILL BE
MONITORED FOR POSSIBLE MCS INFLUENCES UPSTREAM. SURFACE HIGH
PRESSURE SHIFTS WWD & TAKES UP RESIDENCE OVER THE WRN GULF...WHILE A
LEE-SIDE LOW PRESSURE TROUGH DEVELOPS FROM THE MID-ATLANTIC TO SERN
STATES. THE 1000-700 MB MEAN FLOW WILL BE N-NW 10 KNOTS OR LESS
(REGIME 8) EACH DAY. MODEL CAPES FROM 3000-3500 J/KG & PRECIP WATER
VALUES AT OR ABOVE 2 ARE ABOUT 1.5 STANDARD DEVIATIONS ABOVE SEA
BREEZE CLIMATOLOGY...WHICH POINTS TO MID-HIGH SCATTERED POPS.
GUIDANCE AGREES W/ THIS SCENARIO & WILL TREND TOWARD THE GFS. TEMPS
MODERATE SLIGHTLY AS A RESULT OF INCREASED CLOUD COVER/POPS & HAVE
UNDERCUT MOS MAX TEMPS A FEW DEGREES.

LONG TERM (THU-SUN)...HIGHLY AMPLIFIED MID/UPPER PATTERN FOR JULY
WILL PERSIST OVER THE CONUS THRU SAT WHEN S/WAVE ENERGY OVER PACIFIC
NW BREAKS DOWN RIDGE OUT WEST. SEVERAL S/WAVES PROGGED TO DIVE SEWD
FROM NRN PLAINS/UPPER MIDWEST INTO THE MID-ATLANTIC/SERN CONUS &
PUSH A COLD FRONT INTO GULF STATES LATE IN THE WEEK. THERE ARE
SLIGHT DIFFERENCES NOTED. THE GFS PLACES THE FRONT FROM NERN FL THRU
OUR COASTAL WATERS...WHILE THE ECMWFS POSITION IS NEAR THE FL/GA
BORDER AT 12Z FRI. IN FACT...THE ECMWF DEVELOPS A LOW ALONG THE
FRONT NEAR THE GA/SC BORDER & NEVER PUSHES THE FRONT INTO NRN FL. BY
12Z SUN...THE FRONT WASHES OUT W/ WEAK HIGH PRESSURE OVER THE SERN
CONUS. GENERAL CONSENSUS IS TO KEEP LOW-MID SCATTERED POPS/SLIGHTLY
ABOVE CLIMO TEMPS THRU MUCH OF THE PERIOD...TRENDING BACK SLIGHTLY
FOR THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TLH 74 94 74 92/ 20 40 20 50
PFN 78 92 78 90/ 20 30 20 50
DHN 73 93 74 92/ 20 40 20 50
ABY 74 94 74 92/ 20 40 20 50
VLD 73 94 73 92/ 20 40 20 50
CTY 73 93 74 91/ 20 40 20 50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

MAJ (PREV DISCUSSION)
MAW (CURRENT DISCUSSION)
Hazardous weather outlook, Jul 11, 5:00 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN JUL 11 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-121000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
554 AM EDT SUN JUL 11 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED. ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL DEVELOP AS THE SEA BREEZE MOVES INLAND ALONG THE
FLORIDA PANHANDLE. SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF SOUTH CENTRAL GEORGIA AND
THE EASTERN BIG BEND. ANY STORM THAT DEVELOPS SHOULD REMAIN BELOW
SEVERE LIMITS. MAXIMUM TEMPERATURES WILL BE IN THE MID 90S ACROSS ALL
INLAND INLAND AREAS TODAY WITH HEAT INDICES APPROACHING 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
WE WILL HAVE AN UNSETTLED WEATHER PATTERN ACROSS THE REGION WITH
SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. ISOLATED STRONG TO
SEVERE STORMS WILL BE POSSIBLE. HOWEVER...ORGANIZED SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
NO HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER ACTIVATION WILL
NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

22-BARRY

In the hours before

Special weather statement, Jul 11, 6:46 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
746 PM EDT SUN JUL 11 2004

FLZ028-120016-
TAYLOR FL-
747 PM EDT SUN JUL 11 2004

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHERN TAYLOR COUNTY...MOVING SOUTHWEST AT
10 MPH TOWARD KEATON BEACH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

10-BOLINSKI

The radar

The Tallahassee radar (KTLH), 107 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
July 11, 7:00 PM EST to 7:30 PM EST
Where
Taylor County, 8 mi SE of Keaton Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
29.750, -83.500

Downed trees and power lines along State Highway 361 between Keaton Beach and Steinhatchee. A power outage in Steinhatchee. Reported by the Taylor County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415500.